Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 77, NWS Mobile, AL

April 15, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 1999, 12:09 AM CDT for Choctaw County, Alabama. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1999, 12:09 AM CDT (05:09 UTC)
Expired
Apr 15, 1999, 1:15 AM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:00 AM CDTThunderstorm Wind 55Gilbertown, ALHigh winds blew several trees down in the Shady Grove area of Gilbertown, off of U.S. Highway 84. Three houses sustained roof and window damage by the fallen trees. Power lines were also blown down near the area. More trees were blown down on County Road 6.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1999-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1999-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 150503 RRA
SVRMOB
ALC023-150615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1209 AM CDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 115 AM CDT

* AT 1207 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE
  THUNDERSTORM WAS LOCATED 21 MILES WEST OF BUTLER OR 12 MILES WEST OF
  YANTLEY... MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  YANTLEY BY 1220 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT WED APR 14 1999

CLOSED UPPER LOW OVER TEXAS PANHANDLE TO MOVE EASTERLY TO NEAR
ARKANSAS THEN NORTH NORTHEAST AS IT PHASES WITH UPPER TROUGH MOVING
ALONG NORTHERN U.S. BORDER. AS SURFACE COLD FRONT CURRENTLY MOVING
THROUGH TEXAS APPROACHES CWA LATE TONIGHT...EXPECT TO SEE INCREASING
LOW LEVEL WINDS AND MOISTURE. EXPECT TO SEE A QUICK MOVING SQUALL
LINE MOVE ACROSS CWA BETWEEN MIDNIGHT AND DAYLIGHT WITH POSSIBLE
DOWNBURST WITH THE STRONG LOW LEVEL JET MOVING ACROSS AREA. MOISTURE
IS RATHER SHALLOW AND BEGINS TO DRY OUT THURSDAY MORNING AS WESTERLY
SURFACE FLOW INCREASES BEHIND FRONT. EXPECT FRONT EARLY MORNING OVER
SOUTHEAST MISSISSIPPI...MID MORNING OVER SOUTHWEST ALABAMA AND EAST
OF DESTIN BY EARLY AFTERNOON. AFTER COORD WITH BHM WILL ADD POSSIBLY
SEVERE TO WEST PANHANDLE FOR LATE NIGHT. FOR TEMPS WILL LEAND TOWARD
THE WARMER NGM FOR MAX BUT COOLER AVN FOR MINS.

OVER THE COASTAL WATERS...WINDS SHIFT TO WEST AFTER FROPA THURSDAY
MORNING WITH SCT SHOWERS AND THUNDERSTORMS IN ADVANCE OF FRONT.
SCA FOR TONIGHT FOR INCREASING SOUTHERLY WINDS AND SEAS.

MOB 66/81/50/66 6300  PNS 66/82/52/66 4300
DTS 68/81/56/68 4200  GZH 60/78/48/67 4300 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:22 AM CDTTornado WarningMOBChoctaw68 min
Apr 15, 1:19 AM CDTTornado WarningMOBClarke71 min
Apr 15, 1:42 AM CDTSevere Thunderstorm WarningMOBWashington78 min
Apr 15, 2:07 AM CDTTornado WarningMOBWilcox68 min
Apr 15, 2:27 AM CDTSevere Thunderstorm WarningMOBClarke78 min
Apr 15, 2:47 AM CDTSevere Thunderstorm WarningMOBMonroe73 min
Apr 15, 3:15 AM CDTSevere Thunderstorm WarningMOBWilcox60 min
Apr 15, 3:28 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh62 min
Apr 15, 4:47 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.